|Year : 2020 | Volume
| Issue : 2 | Page : 127-128
Serum sickness–like reaction after diphtheria, tetanus, acellular pertussis, inactivated polio and Haemophilus influenzae type b conjugate (5-in-1 vaccine) vaccination: A case report
Wei-Yu Chen, Sung-Jen Hung
Department of Urology, Hualien Tzu Chi Hospital, Buddhist Tzu Chi Medical Foundation, and Tzu Chi University, Hualien, Taiwan
|Date of Submission||03-May-2019|
|Date of Decision||15-Sep-2019|
|Date of Acceptance||26-Dec-2019|
|Date of Web Publication||29-May-2020|
Dr. Sung-Jen Hung
Department of Dermatology, Hualien Tzu Chi Hospital, Buddhist Tzu Chi Medical Foundation, No. 707, Sec. 3, Chung-Yang Rd., Hualien 970
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Chen WY, Hung SJ. Serum sickness–like reaction after diphtheria, tetanus, acellular pertussis, inactivated polio and Haemophilus influenzae type b conjugate (5-in-1 vaccine) vaccination: A case report. Dermatol Sin 2020;38:127-8
|How to cite this URL:|
Chen WY, Hung SJ. Serum sickness–like reaction after diphtheria, tetanus, acellular pertussis, inactivated polio and Haemophilus influenzae type b conjugate (5-in-1 vaccine) vaccination: A case report. Dermatol Sin [serial online] 2020 [cited 2023 Mar 21];38:127-8. Available from: https://www.dermsinica.org/text.asp?2020/38/2/127/285348
Serum sickness–like reaction (SSLR) is a self-limiting disease characterized by fever, skin rash, and arthralgia. Various drugs and vaccines trigger most of the cases. While a few reports describe the skin histopathology of SSLR, the specific histopathology of SSLR caused by vaccination has not yet been reported. We present a case of SSLR caused by the “5-in-1 vaccine” against diphtheria, tetanus, acellular pertussis, inactivated polio, and Haemophilus influenzae type b (DTaP-IPV-Hib).
A 9-month-old girl previously healthy was admitted with generalized urticaria and fever up to 38.9°C for 2 days. Several wheal-like plaques on her trunk and upper limbs occurred 2 days prior to admission. The rash had persisted for more than 24 h, then subsided and recurred. The lesions had spread gradually on lower limbs despite topical glucocorticoid use. She had poor appetite and low activity levels, but no rhinorrhea, cough, or diarrhea. Two weeks before, she had received the 5-in-1 vaccine but had not taken any medications during the last month.
Multiple indurated, edematous, annular, and polycyclic erythematous plaques were observed on all her limbs [Figure 1]. The oral mucosa, genital area, palms, and soles of her feet were not affected. The differential diagnoses were urticarial vasculitis, erythema multiforme, acute hemorrhagic edema of infancy, and serum sickness.
|Figure 1: Nine-month-old girl with generalized urticaria (a) multiple indurated, edematous, annular, and polycyclic erythematous plaques on the left leg with central yellowish to violaceous color and slight tenderness; (b) Arcuate erythematous urticarial-like plaques with acral edema on the right forearm|
Click here to view
She had a normal white blood count (3800/μL), no eosinophilia. Her liver and renal function parameters were normal, and she had no proteinuria or hemoglobinuria. The C-reactive protein was 1.79 mg/dL (<0.5 mg/dL) and erythrocyte sedimentation rate was 68 mm/h (0–10 mm/h). Serum complement (C3/C4) and immunoglobulin M were within normal limits, and antinuclear antibodies negative. Serologic tests for cytomegalovirus, Epstein–Barr virus, herpes simplex virus, and antistreptolysin O were negative.
Two 5-mm punch skin biopsies were taken from the rim of an erythematous plaque on the left calf. Histopathology showed mild papillary dermal edema with no epidermal change. Neutrophilic infiltration was predominantly perivascular, interstitial, and in the eccrine glands without vasculitis [Figure 2]. Direct immunofluorescence (DIF) was negative. A diagnosis of SSLR was made based on the histopathological results and clinical findings. Short-term systemic glucocorticoids with starting dosage at 1 mg/kg/day were administered without recurrence.
|Figure 2: Skin biopsy in a 9-month-old girl with generalized urticaria (H and E stain) (a) showing perivascular infiltrates in the superficial to middle dermis (×25); (b) Papillary dermal edema with perivascular, interstitial, and adnexal mononuclear cell infiltrate. No vasculitis or epidermal change (×100); (c) Adnexal and interstitial neutrophilic infiltrate with scattered eosinophils (×400)|
Click here to view
SSLR is characterized by fever, skin rash, and arthralgia and generally thought to be a hypersensitivity reaction. SSLR and serum sickness show similar cutaneous manifestations of urticarial annular plaques with centrifugal expansion. Different from serum sickness, SSLR rarely shows hypocomplementemia, and neither vasculitis nor DIF is found in the skin biopsy., However, serum sickness could cause vasculitis and affect internal organs. Various medications may cause SSLR, such as cefaclor, cephalexin, trimethoprim-sulfamethoxazole, and many biologic agents.,, Rabies and influenza vaccination-induced SSLR has also been reported.,,, Most reports describe the onset of SSLR about 7–21 days after the start of the medication, and 28 days present the longest interval reported., Our case study is the first to report the development of SSLR 2 weeks after 5-in-1 immunization.
To date, only eight cases of SSLR have been documented with complete histopathologic and immunologic findings. The histopathological features associated with SSLR are dermal edema and perivascular lymphocytic infiltration without vasculitis., Recent case studies described perivascular, interstitial, and adnexal neutrophilic infiltration consistent with urticaria or neutrophilic urticarial dermatosis.,, The histopathology of vaccine-induced SSLR has not yet been reported so far.
The differential diagnoses in our case were serum sickness, urticarial vasculitis, erythema multiforme, acute hemorrhagic edema of infancy, and neutrophilic eccrine hidradenitis. The histopathology of erythema multiforme is characterized by basal vacuolar change and dyskeratotic cells, which are not seen in SSLR. Acute hemorrhagic edema of infancy shows prominent leukocytoclastic vasculitis. About one-fourth of patients have a positive DIF with perivascular deposition of immunoglobulin A as another clue differentiating this condition from SSLR. In neutrophilic eccrine hidradenitis, neutrophils surround eccrine secretory coils, but the infiltrate is usually denser than that in SSLR, and sometimes, eccrine necrosis is found. Differentiating early neutrophilic eccrine hidradenitis from SSLR using histopathology only is difficult, but clinical information, such as targetoid lesions, arthralgia, or proteinuria, may point to the diagnosis of SSLR.
While we diagnosed SSLR primarily clinically, our case demonstrates that histopathology may help to exclude differential diagnoses that have a higher risk of organ involvement.
This first case of vaccine-induced SSLR showed histopathological characteristics similar to those in medication-induced SSLR. Our findings may help to facilitate the diagnosis of SSLR in the future.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the guardian of the patient has given the consent for the images and other clinical information to be reported in the journal. The guardian understands that the name and initials will not be published, and due efforts will be made to conceal the identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Tolpinrud WL, Bunick CG, King BA. Serum sickness-like reaction: Histopathology and case report. J Am Acad Dermatol 2011;65:e83-5.
Succaria F, Sahni D, Wolpowitz D. Rituximab-induced serum sickness-like reaction: A histopathologic viewpoint. Am J Dermatopathol 2016;38:321-2.
Nguyen CV, Miller DD. Serum sickness-like drug reaction: Two cases with a neutrophilic urticarial pattern. J Cutan Pathol 2017;44:177-82.
Chiong FJ, Loewenthal M, Boyle M, Attia J. Serum sickness-like reaction after influenza vaccination. BMJ Case Rep 2015;2015. pii: bcr2015211917.
Apisarnthanarak A, Uyeki TM, Miller ER, Mundy LM. Serum sickness-like reaction associated with inactivated influenza vaccination among Thai health care personnel: Risk factors and outcomes. Clin Infect Dis 2009;49:e18-22.
Dreesen DW, Bernard KW, Parker RA, Deutsch AJ, Brown J. Immune complex-like disease in 23 persons following a booster dose of rabies human diploid cell vaccine. Vaccine 1986;4:45-9.
Hengge UR, Scharf RE, Kroon FP, Pfeffer K. Severe serum sickness following pneumococcal vaccination in an AIDS patient. Int J STD AIDS 2006;17:210-1.
Fiore E, Rizzi M, Ragazzi M, Vanoni F, Bernasconi M, Bianchetti MG, et al
. Acute hemorrhagic edema of young children (cockade purpura and edema): A case series and systematic review. J Am Acad Dermatol 2008;59:684-95.
[Figure 1], [Figure 2]